Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 218, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2018, 2:48 AM CDT for 4 counties in Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 2:48 AM CDT (07:48 UTC)
- Expired
- Aug 17, 2018, 3:13 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Harvey County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
988
WUUS53 KICT 170748
SVRICT
KSC015-017-079-115-170845-
/O.NEW.KICT.SV.W.0218.180817T0748Z-180817T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
248 AM CDT FRI AUG 17 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Harvey County in south central Kansas...
Southwestern Chase County in east central Kansas...
Northern Butler County in south central Kansas...
Southern Marion County in central Kansas...
* Until 345 AM CDT.
* At 248 AM CDT, a severe thunderstorm was located over Peabody,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Towanda, Peabody, Whitewater, Florence, Potwin, Elbing,
Burns, Cassoday, El Dorado Lake, El Dorado State Park and Wonsevu.
This includes Interstate 35 between Mile Markers 70 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9727 3832 9713 3808 9652 3787 9653
3778 9706
TIME...MOT...LOC 0748Z 310DEG 34KT 3818 9710
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE1 follow-up statement
463
WWUS53 KICT 170813
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
313 AM CDT FRI AUG 17 2018
KSC015-017-079-115-170822-
/O.CAN.KICT.SV.W.0218.000000T0000Z-180817T0845Z/
Harvey KS-Chase KS-Butler KS-Marion KS-
313 AM CDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARVEY...
SOUTHWESTERN CHASE...NORTHERN BUTLER AND SOUTHERN MARION COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3822 9727 3832 9713 3808 9652 3787 9653
3778 9706
TIME...MOT...LOC 0810Z 310DEG 34KT 3803 9687
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:43 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 17, 12:43 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1243 AM CDT Fri Aug 17 2018 .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Thu Aug 16 2018 Storm chances are expected to increase across the region this afternoon and evening, persisting through tonight. One area of focus will be across portions of southern/southeast Kansas, on the northern fringe of a convectively-induced mid-level impulse (MCV) moving east/southeast across Oklahoma. Another area of focus will be across portions of central and east-central Kansas in the vicinity of a stalled frontal boundary. Current thinking is thunderstorm chances associated with the OK MCV will impact southern/southeast Kansas now through about 8 PM, with chances increasing across central/east-central Kansas toward 6-7 PM and persist into the overnight hours in vicinity of the frontal boundary. The highest storm coverage will probably be along/south of I-70, and along/east of I-135, amidst slightly cooler mid-level temperatures and better upper forcing. Storm coverage should be more on the isolated side generally west of I-135. Ample instability, steep mid-level lapse rates, and unseasonably strong deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. Additionally, rich low-level moisture and associated above normal precipitable water values will support pockets of very heavy rain and flooding. Other than a few lingering showers/storms far southeast Kansas Friday morning, building large-scale subsidence and low-level high pressure will support quiet weather through Saturday, with seasonable temperatures. .LONG TERM...(Saturday Night through Thursday) Issued at 203 PM CDT Thu Aug 16 2018 Model consensus continues to support increasing chances for widespread showers/thunderstorms Saturday night through Sunday night or early Monday, as another unseasonably strong upper low, currently just off the Pacific Northwest Coast, moves slowly over Mid-America. While a handful of strong to marginally severe storms cannot be ruled out during this time frame, thinking the greatest threat will be locally heavy rainfall given the above normal precipitable water values, relatively poor mid-level lapse rates, and the slow-moving nature of the upper low. Behind this system, Monday-Wednesday look to bring a little taste of fall, as an upper impulse diving southeast across the Midwest allows relatively cool Canadian air to filter south into the region. High temperatures look to be in the low 80s for many areas, with overnight lows in the 50s-low 60s. A gradual warming trend is expected beyond Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1243 AM CDT Fri Aug 17 2018 Clusters of TSRA continue to move SE across SE KS while a few TSRA build in C KS between KGBD & KHUT. Where TSRA are occurring, CIGS are relatively high (5,000-7,000ft) but MVFR vsbys are likely. The TSRA should vacate SE KS by 12Z as high pressure builds S/SE into KS this morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 90 68 90 / 40 10 0 0 Hutchinson 70 88 65 89 / 50 10 0 0 Newton 70 89 66 88 / 60 10 0 0 ElDorado 69 89 66 88 / 80 20 0 0 Winfield-KWLD 69 90 67 89 / 30 20 10 0 Russell 67 88 64 88 / 40 0 0 0 Great Bend 68 88 64 89 / 50 0 0 0 Salina 69 89 66 90 / 70 0 0 0 McPherson 69 88 65 89 / 80 10 0 0 Coffeyville 70 90 68 89 / 80 30 10 10 Chanute 70 89 67 89 / 80 30 10 0 Iola 68 88 67 89 / 80 20 0 0 Parsons-KPPF 70 89 68 89 / 90 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ099-100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...EPS
Hazardous weather outlook, Aug 16, 7:47 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 747 PM CDT Thu Aug 16 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 747 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will continue to impact portions of central and southeast Kansas through the night. Large hail to 2 inches in diameter and wind gusts of 50 to 70 mph will be possible with the strongest storms. The threat will diminish from north to south late by daybreak Friday. Where storms move over the same area, flash flooding will be possible, especially areas in southeast Kansas where recent heavy rain has occurred. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or thunderstorms may linger over far southeast Kansas early Friday morning. Chances for showers and thunderstorms are expected to increase once again Saturday night through Tuesday, with the highest chances Saturday night through Sunday night. Strong to marginally severe storms are possible, along with locally heavy rain and possible flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through late tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 10:15 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1015 PM CDT THU AUG 16 2018
KSZ052-053-170345-
Marion KS-Chase KS-
1015 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Marion County in central Kansas...
Southwestern Chase County in east central Kansas...
* Until 1045 PM CDT.
* At 1011 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Marion...moving southeast at 40
mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Florence, Cedar Point, Pilsen and Marion Lake.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and east central Kansas.
LAT...LON 3836 9720 3848 9717 3850 9702 3821 9665
3809 9695
TIME...MOT...LOC 0314Z 321DEG 36KT 3835 9704
VAUGHANSpecial weather statement, Aug 16, 10:43 PM CDT, 4 hours 5 minutes before
Special Weather Statement National Weather Service Wichita KS 1043 PM CDT THU AUG 16 2018 KSZ052-170415- Marion KS- 1043 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Marion County in central Kansas... * Until 1115 PM CDT. * At 1041 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Peabody...moving east at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Peabody, Florence and Burns. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central and east central Kansas. LAT...LON 3824 9685 3809 9684 3809 9715 3825 9714 TIME...MOT...LOC 0342Z 283DEG 29KT 3817 9708 LAWSON
Local storm report, Aug 16, 11:35 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 2 SE HAVANA 37.07N 95.92W
08/16/2018 E60.00 MPH MONTGOMERY KS FIRE DEPT/RESCUE
RURAL FIRE DEPARTMENT REPORTS AN ESTIMATED 60 MPH WIND AT
HIGHWAY 166 AND HIGHWAY 75.
0513 PM TSTM WND GST 2 W INDEPENDENCE 37.23N 95.75W
08/16/2018 E60.00 MPH MONTGOMERY KS LAW ENFORCEMENT
REPORT OF 60 MPH WINDS AT THE JUNCTION OF HIGHWAYS 160
AND 75.
0528 PM TSTM WND GST 1 W INDEPENDENCE 37.23N 95.73W
08/16/2018 E60.00 MPH MONTGOMERY KS FIRE DEPT/RESCUE
FIRE SPOTTERS REPORT 60 MPH WINDS ON THE RIM DIKE.
0531 PM TSTM WND DMG S LIBERTY 37.16N 95.60W
08/16/2018 MONTGOMERY KS PUBLIC
PUBLIC REPORT VIA DISPATCH OF A POWER POLE AND TREE DOWN
ON SUNFLOWER NEAR LIBERTY.
0543 PM TSTM WND DMG CHERRYVALE 37.27N 95.55W
08/16/2018 Montgomery KS LAW ENFORCEMENT
REPORT OF A DOWNED TREE ON LIBERTY BY PIZZA HUT IN
CHERRYVALE.
0600 PM HAIL 6 S LEON 37.60N 96.78W
08/16/2018 E1.75 INCH BUTLER KS TRAINED SPOTTER
0613 PM TSTM WND GST EUREKA 37.82N 96.29W
08/16/2018 E70.00 MPH Greenwood KS EMERGENCY MNGR
0614 PM TSTM WND GST 4 NNW LATHAM 37.59N 96.68W
08/16/2018 E60.00 MPH BUTLER KS TRAINED SPOTTER
0626 PM TSTM WND GST MORAN 37.92N 95.17W
08/16/2018 E60.00 MPH Allen KS CO-OP OBSERVER
0658 PM TSTM WND DMG HUMBOLDT 37.81N 95.44W
08/16/2018 Allen KS LAW ENFORCEMENT
LARGE LIMBS REPORTED DOWN IN THE TOWN OF HUMBOLDT.
EQUIPMENT WILL BE REQUIRED TO MOVE THEM.
0710 PM HAIL 2 E TOWANDA 37.80N 96.96W
08/16/2018 E1.00 INCH BUTLER KS TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZED HAIL ON THE HIGHWAY EAST OF
TOWANDA.
0724 PM HAIL 1 N GENESEO 38.53N 98.15W
08/16/2018 M1.00 INCH ELLSWORTH KS BROADCAST MEDIA
KWCH REPORTS QUARTER SIZED HAIL.
0730 PM TORNADO 1 S ALBERT 38.44N 99.01W
08/16/2018 BARTON KS FIRE DEPT/RESCUE
BRIEF TOUCHDOWN REPORTED BY THE FIRE CHIEF TO DISPATCH.
0815 PM HAIL CEDAR POINT 38.26N 96.82W
08/16/2018 E2.00 INCH Chase KS PUBLIC
PUBLIC REPORT VIA TWITTER OF AT LEAST 2 INCH SIZED HAIL.
0824 PM HAIL HILLSBORO 38.35N 97.20W
08/16/2018 E0.88 INCH Marion KS CO-OP OBSERVER
0836 PM HAIL 3 NE WONSEVU 38.18N 96.73W
08/16/2018 E1.75 INCH CHASE KS PUBLIC
&&
RBLSpecial weather statement, Aug 16, 11:57 PM CDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Wichita KS 1157 PM CDT THU AUG 16 2018 KSZ051-052-170530- McPherson KS-Marion KS- 1157 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central McPherson County in central Kansas... West central Marion County in central Kansas... * Until 1230 AM CDT. * At 1155 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Canton...moving southeast at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hillsboro, Canton, Lehigh and Marion Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3832 9753 3848 9748 3846 9712 3822 9718 TIME...MOT...LOC 0457Z 303DEG 27KT 3840 9744 LAWSON
Special weather statement, Aug 17, 12:24 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1224 AM CDT FRI AUG 17 2018
KSZ051-052-068-170615-
McPherson KS-Harvey KS-Marion KS-
1224 AM CDT FRI AUG 17 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern McPherson County in central Kansas...
Northeastern Harvey County in south central Kansas...
Southwestern Marion County in central Kansas...
* Until 115 AM CDT.
* At 1223 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Goessel, or 7 miles southwest
of Hillsboro...moving southeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Peabody, Goessel, Walton, Lehigh and Newton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 9692 3809 9710 3809 9715 3806 9715
3800 9728 3829 9745 3838 9730
TIME...MOT...LOC 0524Z 319DEG 22KT 3829 9732
MartinSpecial weather statement, Aug 17, 1:19 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 AM CDT FRI AUG 17 2018
KSZ052-068-170645-
Harvey KS-Marion KS-
119 AM CDT FRI AUG 17 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Harvey County in south central Kansas...
Southern Marion County in central Kansas...
* Until 145 AM CDT.
* At 116 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Goessel, or 8 miles southwest
of Hillsboro...moving southeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Peabody, Goessel and Walton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 9686 3806 9724 3823 9737 3829 9737
3835 9730
TIME...MOT...LOC 0618Z 312DEG 16KT 3826 9730
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:01 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Aug 16, 7:03 PM CDT | Areal Flood Warning | ICT | Allen, Woodson | 8 hr |
| Aug 16, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 63 min |
| Aug 16, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
| Aug 16, 7:39 PM CDT | Special Weather Statement | ICT | Chase | 36 min |
| Aug 16, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 41 min |
| Aug 16, 8:17 PM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Aug 16, 8:18 PM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Aug 16, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 50 min |
| Aug 16, 8:42 PM CDT | Special Weather Statement | ICT | Saline | 33 min |
| Aug 16, 8:48 PM CDT | Special Weather Statement | ICT | Rice | 27 min |
| Aug 16, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 39 min |
| Aug 16, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 46 min |
| Aug 16, 9:08 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 52 min |
| Aug 16, 9:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 16, 10:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 16, 10:15 PM CDT | Special Weather Statement | ICT | Marion | 30 min |
| Aug 16, 10:26 PM CDT | Areal Flood Warning | ICT | Greenwood | 9 hr |
| Aug 16, 10:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 16, 11:57 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Aug 17, 12:24 AM CDT | Special Weather Statement | ICT | Marion | 51 min |
| Aug 17, 1:19 AM CDT | Special Weather Statement | ICT | Marion | 26 min |
| Aug 17, 4:31 AM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| Aug 17, 5:29 AM CDT | Areal Flood Warning | ICT | Labette | 4 hr |
| Aug 17, 5:32 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Aug 17, 5:38 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 17, 6:45 AM CDT | Areal Flood Warning | ICT | Marion | 7 hr |
| Aug 17, 8:29 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Aug 17, 9:30 AM CDT | Areal Flood Warning | ICT | Labette | 26 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.